Hail, Stevens
- When
- May 9, 1:47 AM CST
- Where
- Stevens County, 6.31 mi E of Donnelly
- Measured
- 0.75 in hail
- Reported by
- County Official
- Coordinates
- 45.690, -95.890
A complex of thunderstorms developed across east-central South Dakota the early morning of May 9th, and moved eastward across portions of southern and eastern Minnesota and produced strong winds (non-severe) and lots of half inch, up to nickel size hail. This storm moved into west-central Wisconsin by the late morning.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MPX wrote it up.
A complex of thunderstorms developed across east-central South Dakota the early morning of May 9th, and moved eastward across portions of southern and eastern Minnesota and produced strong winds (non-severe) and lots of half inch, up to nickel size hail. This storm moved into west-central Wisconsin by the late morning.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at May 9, 12:54 AM CST, 53 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 154 AM CDT MON MAY 9 2011 .DISCUSSION... SHORT TERM CONCERNS WILL BE WITH A MCS THAT FORMED ACROSS EC SD OVERNIGHT...AND HOW IT TRANSLATES TO THE EAST INTO A MORE STABLE ENVIRONMENT. AFTER THIS COMPLEX MOVES EAST OF THE FA...HOW WILL THE OVERALL CAPPING INVERSION RELATE TO PRECIPITATION CHC AND ASSOCIATED SVR WX THREAT. OVER THE PAST FEW HRS...THE MCS OVER SD HAS SLOWED A BIT. HOWEVER...AN OUTFLOW BOUNDARY HAS DEVELOPED ALONG THE LEADING EDGE ALONG THE MN/SD BORDER AS OF 130 AM. MOST UNSTABLE CAPES OVERNIGHT DO INCREASE ACROSS S MN WHICH WILL LEAD TO THE CONTINUATION OF THE MCS TO THE EAST. HOWEVER...AT THE SAME TIME WILL THE MAIN CIRCULATION CENTER OF THE MCS HOLD BACK ACROSS SD OR FAR WESTERN MN AND HINDER ANY TYPE OF CONVECTION TO THE EAST?? MOST 09/00Z MODELS HAVE NO CLUE AS TO THE MCS THAT DEVELOPED IN SD WHICH SUPPORTS THE CONCLUSION TO MAKE A BETTER FORECAST JUDGMENT BASED ON THE SYNOPTIC SCALE FORCES WHICH DO ADVERTISE A SHORT WAVE MOVING ACROSS MN THIS MORNING. WILL LIKELY HOLD OFF UNTIL 3 AM FOR ANY TYPE OF MAJOR CHG IN THE SHORT TERM QPF/POP GRIDS...BUT LIKELY OR CATEGORICAL LOOKS ALMOST CERTAIN FOR A WET MORNING ACROSS MOST OF MN. THE NEXT PROBLEM IS WHAT HAPPENS IN THE WAKE OF THIS COMPLEX AS A STRONG CAPPING INVERSION WILL LIKELY DEVELOP. IT SEEMS WITH THE STRONG PUSH OF MUCH WARMER AIR ADVERTISED OVER THE PAST COUPLE OF DAYS WOULD CONCLUDE THAT THE BEST CHC OF PRECIPITATION WILL BE N AND EAST OF THE FA. HOWEVER...THESE SCENARIOS AS TO WHERE THE CAP FORMS AND IF IT CAN BREAK OR IF AN OUTFLOW BOUNDARY CAN DEVELOP...IS HIGHLY PROBLEMATIC. BEST SCENARIO IS TO CONTINUE SLIGHT/CHC POPS ALONG THE NORTHERN PERIPHERY OF THE CAPPING INVERSION. AS WITH ANY TYPE OF MESOSCALE PROCESSES VS. SYNOPTIC SCALE... HAVE BEEN USING THE THALERS QUASIGEOSTROPIC METHOD WHERE THE SMALLER SCALE PROCESSES ARE SUPPRESSED. ANYWAY...THE NEXT CHC OF LARGE SCALE FORCING WILL BEGIN LATE WED/THU AS STRONG HEIGHT FALLS MOVE ACROSS THE CENTRAL PLAINS...AND INTO THE UPPER MIDWEST. THE MAIN FRONTAL BOUNDARY WILL LIKELY BE ACROSS THE DAKOTAS THRU WED...WITH A SLOW PROGRESSION TO THE EAST BY THU. CONVERGENCE ALONG THIS FRONT AND LARGE SCALE FORCING SHOULD INDUCE A WIDESPREAD PRECIPITATION EVENT ACROSS OUR REGION. DEPENDING UPON THE SPEED OF THIS SYSTEM DEPARTING...WILL CHC POPS SHOULD LINGERING INTO SATURDAY. TEMPERATURES WILL LIKELY BEGIN TO LOWER BY THU/FRIDAY AS A MODIFIED PACIFIC/CANADIAN AIR MASS MOVES ACROSS THE UPPER MIDWEST. ..JLT.. && .AVIATION... /06Z TAF ISSUANCE/ SCATTERED THUNDERSTORMS IN THE EASTERN DAKOTAS NOW MOVING INTO FAR WESTERN MN.../BETWEEN MIDNIGHT AND 1 AM CDT/. THE TREND WILL BE TO TRANSLATE THESE SHOWERS TO THE EAST WITH TIME AND GRADUALLY AFFECT MORE LOCATIONS IN CENTRAL AND EASTERN MN OVER THE NEXT 6-9 HOURS. MUCH OF THE MODEL GUIDANCE IS POORLY HANDLING THE CURRENT THUNDERSTORMS IN SOUTH DAKOTA...BUT GIVEN THE STRONG PUSH OF WARM/MOIST AIR INTO MN...WE SHOULD SEE FURTHER DEVELOPMENT OF RAIN OUT AHEAD OF WHAT IS CURRENTLY SHOWING UP ON RADAR. GOOD ELEVATED INSTABILITY SUGGESTS THUNDER WILL BE POSSIBLE WITH ANY SHOWERS MOVING THROUGH. MUCH BETTER CHANCE FOR LOWER CEILINGS /MVFR AND POSSIBLY EVEN SOME IFR/ BY THIS EVENING. KMSP...DECENT CHANCES OF SHOWERS AND THUNDERSTORMS IN THE VICINITY OF THE AIRPORT DURING THE MORNING RUSH...ESPECIALLY THE SECOND HALF OF IT. THE THUNDERSTORMS ARE NOT EXPECTED TO BE OVERLY STRONG. WINDS DIRECTION SHOULD BE FAIRLY CONSISTENT BETWEEN 100-130 DEGREES WITH AN INCREASE EXPECTED LATE THIS MORNING. ANY AVIATION IMPACTS DUE TO LOW CEILINGS ARE EXPECTED TO HOLD OFF UNTIL THIS EVENING. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. && JLT/CLF
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 1257 PM CDT SUN MAY 8 2011 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 091800- DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS- BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA- KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON- YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA- REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH- WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK- ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE- 1257 PM CDT SUN MAY 8 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHERN MINNESOTA... AND WEST CENTRAL WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED NON-SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON...ACROSS WEST CENTRAL AND PORTIONS OF SOUTHWEST MINNESOTA. MORE NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS MOST OF THE FORECAST AREA LATE TONIGHT. DUE TO INCREASING WIND SHEAR AND INSTABILITY...A FEW STORMS LATE TONIGHT ALONG THE IOWA AND SOUTH DAKOTA BORDERS MAY PRODUCE ISOLATED SEVERE HAIL. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS MONDAY AND TUESDAY AS A WARM FRONT MOVES NORTH ACROSS MINNESOTA. THE MAIN THREAT WILL BE LARGE HAIL AND SEVERE WIND GUSTS. THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY AND THURSDAY...BUT SEVERE WEATHER IS NOT ANTICIPATED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... DUE TO THE ISOLATED NATURE OF THE SEVERE THREAT OVERNIGHT...SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
211 AM CDT MON MAY 9 2011
MNZ047-048-090800-
POPE-STEVENS-
211 AM CDT MON MAY 9 2011
...THUNDERSTORMS MOVING INTO/DEVELOPING OVER POPE AND STEVENS
COUNTIES THROUGH 300 AM CDT...
AT 209 AM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 7 MILES NORTHWEST OF ARTICHOKE. THIS STORM WAS MOVING
NORTHEAST AT 25 MPH.
HAIL UP TO NICKEL SIZE IS EXPECTED WITH THIS STORM.
* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
CHOKIO.
ALBERTA.
MORRIS.
DONNELLY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.
&&
LAT...LON 4567 9626 4574 9627 4576 9625 4576 9576
4542 9575 4541 9579 4541 9612 4540 9618
4541 9625 4567 9627
TIME...MOT...LOC 0711Z 208DEG 21KT 4549 9625SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
227 AM CDT MON MAY 9 2011
MNZ054>056-090815-
CHIPPEWA-LAC QUI PARLE-SWIFT-
227 AM CDT MON MAY 9 2011
...THUNDERSTORMS MOVING INTO/DEVELOPING OVER CHIPPEWA...LAC QUI PARLE
AND SWIFT COUNTIES THROUGH 315 AM CDT...
AT 222 AM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM NEAR CORRELL. THIS STORM WAS MOVING NORTHEAST AT 35 MPH.
HAIL UP TO DIME SIZE IS EXPECTED WITH THIS STORM.
* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
LOUISBURG.
HOLLOWAY.
MADISON.
DAWSON.
APPLETON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.
&&
LAT...LON 4527 9646 4528 9643 4526 9632 4520 9612
4541 9613 4541 9571 4494 9567 4492 9571
4493 9573 4489 9574 4489 9584 4481 9585
4481 9645
TIME...MOT...LOC 0726Z 210DEG 30KT 4527 9617The Aberdeen radar (KABR), 198 km away, was scanning. The volume nearest the first event began at 07:49 UTC.
7 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2011Every state in 2011This day in weather historyWarnings in Minnesota, May 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 290455, 290460, 290461, 290462, 290465, 290467, 290468.